Children born to mothers who took Valproate products while pregnant may have impaired cognitive development
6-30-2011-- The U.S. Food and Drug Administration (FDA) released a safety announcement informing the public that children born to mothers who take the antiseizure medication valproate sodium or related products (valproic acid and divalproex sodium) during pregnancy have an increased risk of lower cognitive test scores than children exposed to other antiseizure medications during pregnancy. This conclusion is based on the results of epidemiologic studies that show that children born to mothers who took valproate sodium or related products throughout their pregnancy tend to score lower on cognitive tests (IQ and other tests) than children born to mothers who took other antiseizure medications during pregnancy.
FDA's conclusion is based on an epidemiologic study where cognitve tests were performed at age 3. In supportive studies, cognitive tests were performed at ages 5 to 16. Cognitive tests are commonly used to assess development in a variety of areas, including intelligence, abstract reasoning and problem solving.
The long-term effects on cognitive development from exposure to valproate sodium or related products during pregnancy are unknown. It is also not known whether these effects occur when fetal exposure is limited to less than the full duration of pregnancy, such as the first trimester.
FDA has evaluated all available evidence to date, and will be adding information about the risk of lower cognitive test scores to the valproate product labels in the Warnings and Precautions section, the Use in Specific Populations: Pregnancy section, and to the Medication Guides that are being developed for the valproate drug products.
FDA previously warned pregnant women and women of childbearing age about valproate use during pregnancy due to the known risk of birth defects (teratogenic effects) of these products. A teratogen is anything known to cause birth defects during development of an embryo or fetus. Valproate products are assigned to Pregnancy Category D. FDA released an Information for Healthcare Professionals1 communication in December 2009 on the risk of neural tube birth defects following exposure to valproate products during pregnancy.
The Epilepsy Foundation stresses the importance of consulting with your doctor before simply stopping any medication. It is dangerous to stop taking any antiepilepsy drug suddenly. Women taking valproate should not discontinue the drug on their own, but should talk with their doctor if they are, or may become, pregnant. The risk of injury to the fetus from the mother having a convulsive seizure can be significant. For some women, valproate may be the best drug to control seizures. If so, and if a woman plans to become pregnant, she should speak with her doctor about the right dosage. By working closely with her doctor, a woman with epilepsy can have a family, with a risk comparable to that in the general population.